West Virginia, 2018Flash Flood in West Virginia, August 10, 2018
August 10, 2018 · NWS RLX · 1 event in 1 county or zone
Scattered showers and storms associated with a cold front passed through West Virginia the evening of the 9th and produced flooding issues in southeastern Harrison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and storms associated with a cold front passed through West Virginia the evening of the 9th and produced flooding issues in southeastern Harrison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 10, 6:47 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 10, 6:47 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
747 PM EDT Fri Aug 10 2018
.SYNOPSIS...
Mid level disturbance may lead to a few showers and storms
today and tonight. A deep closed low pressure system approaches
from the north Saturday and Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 740 PM Friday...
Increased PoP based on latest radar trends. Much drier air in
the mid level further south of current convection, so not
expecting it to push too much further southward.
As of 230 PM Friday...
Two upper level shortwaves, one across the north producing
showers and storms, the second one across the KY/WV border
producing stratiform pcpn with no thunder. These conditions will
increase in intensity and coverage this afternoon and evening,
and begin to decay later tonight. Therefore, it should be
relatively dry tonight, with additional convection firing up
Saturday.
Despite of increasing low level moisture, and weak BL winds,
expect plenty of clouds tonight, that could prevent dense fog
formation, except at EKN, CRW, and areas with antecedent
rainfall.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 210 PM Friday...
Unsettled weather continues across the region on Sunday as upper
trough/low develops across the region. Rounds of showers and
thunderstorms, some heavy at times are possible, particularly across
eastern WV zones. The low will continue to linger across the area
for the remainder of the short term period, with rounds of showers
and thunderstorms, particularly during daytime heating hours, and
daytime temperatures near to or slightly below normal for this time
of year.
Went with a blend between the bias corrected SREF and NBM for
temperatures through the period. Basically, couple degrees
warmer than normal tonight per cloudiness expected, and near
normal for highs on Saturday afternoon.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 210 PM Friday...
Upper low will get kicked off to the east by mid week as an
upper shortwave trough approaches from the west. Brief ridging
late Tuesday through Wednesday is expected to provide a brief
dry and warmer spell, but active weather returns once again
towards the end of the work week as aforementioned shortwave
moves into the area.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 745 PM Friday...
Showers and storms across the north will dissipate withing the
next couple hours. After that, fog development will be possible
in the valleys, but this may depend on the extent of the cloud
cover overnight. Any fog that does develop will dissipate by
around 13Z tomorrow morning, with mostly VFR conditions expected
through the remainder of the day.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Fog coverage and timing may differ than
current forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 08/11/18
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H L M M M M M
HTS CONSISTENCY H H H H M H H L L L L L
BKW CONSISTENCY H H H H M M M L L L L L
EKN CONSISTENCY H H H M H H L M M M M M
PKB CONSISTENCY H H H H H H H M M L L L
CKB CONSISTENCY H H H H H H H H M M M M
AFTER 00Z SUNDAY...
IFR possible in scattered storms this weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/SL
NEAR TERM...ARJ/MPK
SHORT TERM...SL
LONG TERM...SL
AVIATION...MPK
Hazardous weather outlook, Aug 10, 3:20 AM EST, 18 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
420 AM EDT Fri Aug 10 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
420 AM EDT Fri Aug 10 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low. Chances of
showers and thunderstorms will exist today and tonight. While the
probability of widespread hazardous weather is low, a few storms may
briefly produce moderate to heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low. Near daily
chances of showers and thunderstorms will exist. While the
probability of widespread hazardous weather will still remain low, a
few storms may briefly produce moderate to heavy rainfall at times.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 10, 4:24 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG SOMERSET 39.81N 82.30W
08/10/2018 PERRY OH 911 CALL CENTER
TREES REPORTED DOWN EAST AND WEST OF SOMERSET ALONG US
22.
&&
EVENT NUMBER RLX1800270
RGFlash Flood, Harrison
- When
- August 10, 9:20 PM EST to 10:50 PM EST
- Where
- Harrison County, 0.86 mi W of Alpha to 0.51 mi SW of Craigmoor
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.219, -80.366
Extensive rainfall caused Brushy Fork to rise out of its banks and flood portions of Brushy Fork Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Ohio, August 10, 2018$1.1 million · 50 kt wind · 3 events
- Flooding and Damaging Winds in Ohio, August 10 to 11, 20181 injured · $79,000 · 55 kt wind · 11 events
- Damaging Wind and Lightning Strikes in Mississippi, August 10, 20184 injured · $15,000 · 55 kt wind · 4 events
- Flash Flood in New Mexico, August 10, 2018$50,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, August 10, 201819 events
- Flash Flooding and Dust Storm in Arizona, August 10 to 11, 2018$11,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 10, 2018$12,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 201852 kt wind · 6 events
- Damaging Winds in Oklahoma, August 10 to 12, 201861 kt wind · 6 events
- Flash Flooding and Hail in Arizona, August 10, 2018$4,000 · 1.75 in hail · 4 events
- Damaging Winds in Alabama, August 10, 201850 kt wind · 4 events
- Hail and Damaging Wind in Texas, August 10, 2018$1,000 · 51 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767257.